Missouri, 2025

Tornadoes and Damaging Winds in Missouri, April 20, 2025

April 20, 2025 · NWS LSX · 23 events in 10 counties and zones

During the early afternoon on Sunday, April 20, 2025 (Easter Sunday) a severe thunderstorm developed in Miller County, Missouri and moved northward through Cole County and into Callaway County. The thunderstorm produced one EF-2 tornado near New Bloomfield, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$257,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the early afternoon on Sunday, April 20, 2025 (Easter Sunday) a severe thunderstorm developed in Miller County, Missouri and moved northward through Cole County and into Callaway County. The thunderstorm produced one EF-2 tornado near New Bloomfield, MO. This occurred ahead of a line of severe thunderstorms that formed in southwest Missouri and extended northward as it moved east. The line moved into mid-Missouri during the late afternoon hours and marched into eastern Missouri. It produced 4 tornadoes in Missouri and damaging wind reports across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 20, 11:23 AM CST, 1 hour 8 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to lift northward along a warm front this morning. A lull is anticipated late this morning into early this afternoon. Pockets of brief, heavy rainfall are possible in and around thunderstorms.
  • A broken line of strong to severe thunderstorms is expected to turn linear late this afternoon over central Missouri and move eastward into Illinois by late this evening. Severe thunderstorms have the potential to produce large hail, damaging winds and a few tornadoes.
  • Near to above normal temperatures stretch through the upcoming week with dry conditions Monday and Tuesday. The pattern becomes active once again from midweek on.
Area forecast discussion, Apr 20, 11:23 AM CST, 1 hour 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1223 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected to lift northward along a
  warm front this morning. A lull is anticipated late this
  morning into early this afternoon. Pockets of brief, heavy
  rainfall are possible in and around thunderstorms.

- A broken line of strong to severe thunderstorms is expected to
  turn linear late this afternoon over central Missouri and move
  eastward into Illinois by late this evening. Severe thunderstorms
  have the potential to produce large hail, damaging winds and a
  few tornadoes.

- Near to above normal temperatures stretch through the upcoming
  week with dry conditions Monday and Tuesday. The pattern becomes
  active once again from midweek on.

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 415 AM CDT Sun Apr 20 2025

The meat of the impacts occur today, ramping up late this afternoon
into this evening, when strong to severe thunderstorms are possible.
The strongest thunderstorms will be capable of producing large hail,
damaging winds, a few tornadoes and a quick shot of heavy rainfall.

A broad view of the CONUS shows a persistent ridge over the Atlantic
that extends westward over the Atlantic coastline, surface ridging
over the Great Lakes and the axis to an amplified trough/upper level
low near the New Mexico/Texas border. Upstream showers and
thunderstorms are clearly evident with a broad mass of colder cloud
tops/moisture on IR satellite/water vapor.

Thunderstorms are distributed just ahead of the upper level trough,
which is giving rise to surface low pressure over western/central
Texas. This system is forecast to quickly deepens slingshot to
the northeast through northwestern Missouri and south-central Iowa
by late this evening. Further east, elevated convection becomes
scattered over the mid-Mississippi Valley, stemming from weaker
mid- level impulses well north of the surface boundary.

Through the rest of the morning, the southeastern ridge and
strengthening surface low will act in tandem to lift the stationary
surface boundary northward as a warm front, drawing in warmer air
and dewpoints in the low to mid-60s. Showers and thunderstorms
likely remain scattered with the low level jet focused on the Plains
underneath the right entrance region of the upper jet. Despite
the northward advancement of the warm front, the lack of MUCAPE
(<500 J/kg) and extent of overcast skies will likely inhibit more
widespread development until ongoing convection the our southwest
lifts northeast into the area. As we get behind the warm front,
precipitation chances drop from south to north with a brief period
of mainly dry conditions favored along and south of I-70 after
15z (10 a.m.). Showers and thunderstorms hang on a bit longer over
northeastern Missouri and west-central Illinois with activity
shifting northward by 17z-18z (12 p.m.-1 p.m.). Though the flash
flood watch continues, the threat for flash flooding (aside from
river flooding) is decreasing. Mean rainfall amounts of 1-2 inches
will be fairly representative of much of the area. Even PMM/LPMM
only retain striations of 2-3 inches over the far northwest
sections of the CWA, where much less rain has fallen over the last
several days.

Latest guidance has come into better consensus on the arrival of a
cold front and its preceding dryline late this afternoon through
late this evening. The main change since the last forecast cycle is
a slight delay (1-2 hours) in the arrival of the boundary. Nearly
all guidance is showing the front positioned over the eastern Plains
around 15z (10 a.m.). The front enters western Missouri around
diurnal peak (18z-21z), where the low level jet (45-55 knots) will
be positioned underneath a 500 mb speed max. The recovery in
instability will rely heavily on sky conditions as much of the
guidance holds onto broken/overcast cloud cover. The track of the
surface low, however, keeps the broader convection to the west,
leaving the greater uncertainty over western Missouri. There is a
brief window for clouds to break some ahead of the front, limiting
the potential for instability to build further. Guidance has been
rather consistent in holding MUCAPE valued in the 500-1000 J/kg
range with weakly capped surface instability. Despite this
limiting factor, upward vertical velocity signatures remain strong
and concentrated along and immediately ahead of the front. This
coincides with mid-level lapse rates around 7C, SRH values of 250-
300+ m2/s2, and 0-3 km shear around 50 kts. Additionally, 0-3 km
CAPE values approach 100 J/kg, which can be supportive of tornado
development.

Indications are that initial discrete cells will develop along the
front with the potential for all hazards. As storms propagate
downstream, convection become more linear over central Missouri and
points east. Evolution of this nature do not support hail so much
later in the game, as damaging winds and tornadoes become the
primary threats. Considering the arrival time of 22z-23z over
central Missouri and 00z and later along and east of the Mississippi
River, the line will exhibit the greatest intensity around Columbia,
potentially weakening along and east of the Mississippi River as
diurnal trends take hold. While this is the case, conditions will
have to be monitored closely as helicity track show the support for
tornadoes for a few hours after sunset. More over, should tornadoes
occur, they will result from vorticity embedded within a fast-moving
line, becoming further obscured by heavy rainfall. The best
timeframe for severe potential is approximately 22z through 04z this
evening.

The front clears the area late tonight, bringing an end to the
rainfall late Sunday night into Monday. Near normal temperatures
(mid-60s to low-70s) will be accompanied by dry conditions and
clearing skies Monday.

Maples

&&

.LONG TERM...  (Monday Night through Saturday)
Issued at 415 AM CDT Sun Apr 20 2025

Dry conditions persist Tuesday as surface high pressure centers over
central Illinois and a modest mid-level ridge builds into the mid-
Mississippi Valley. Warm air advection brings warmer air to the
region with highs rising well into the 70s to near 80 degrees.

The patterns turns active again through midweek as zonal flow
introduces multiple shortwaves into the central U.S. A northern
stream system pushes a weakening cold front into the central Plains,
eventually interacting with the advancement of the previously
mentioned warm air advection. This essentially washes the front out
to the north, while second shortwave passes over the Texas
Panhandle. A surface low then develops over Texas and eject
northeast into Missouri through the day Wednesday. Yet another
shortwave follows close behind the initial wave with additional
chances late Wednesday into Thursday. This second wave influences
the boundary to slowly return south as a cold front, increasing
potential for showers and thunderstorms later in the week.

The front then stalls somewhere over the southern portion of the
area with additional shortwave energy moving into the Plains Friday.
Where the boundary lies will be the focus for better potential for
showers and thunderstorms. As was the case in yesterday's update,
precipitation chances are spread through the later half of the week
with a number of details (largely timing and position or existence
of surface features). While guidance seems to be coming into a
little better agreement for the midweeks period, the consecutive run
of shortwaves and precipitation potential will have at least some
influence on the orientation of the pattern. Therefore, specifics
are not yet certain with general trends toward warm and wet weather
through the end of the period.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1214 PM CDT Sun Apr 20 2025

Low ceilings will gradually lift and scatter from south to north
as a warm front moves through. Winds will also slowly veer from
the east/southeast to the south ahead of a cold front. This front
will bring the best chances of showers and thunderstorms to the
area as it moves from west to east. The storms are most likely to
impact central Missouri sites late this afternoon, followed by
KUIN and metro St. Louis early this evening. Added IFR
visibilities and strong winds (40 knots) for these storms at
KCOU/KJEF/KUIN. Storms may tend to weaken by the time they reach
metro St. Louis so wind with a bit more conservative wind speeds
and visbys for now. Behind the front, look for a wind shift to the
southwest and then west followed by a return to low MVFR ceilings
in stratus.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late tonight for Bond IL-Calhoun IL-Clinton
     IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
     IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 20, 3:22 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
422 AM CDT Sun Apr 20 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
422 AM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today through late this
evening. A round of strong to severe thunderstorms is likely late
this afternoon through late this evening. The strongest thunderstorms
will be capable of large hail, damaging winds, and tornadoes.

Locally heavy rain is possible in and around thunderstorms, posing an
isolated threat for flash flooding. A flash flood watch remains in
effect through 7 p.m. this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible Tuesday night through
Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today.

Maples

The radar

The St Louis radar (KLSX), 124 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Callaway

When
April 20, 12:31 PM CST to 12:36 PM CST
Where
Callaway County, 1.22 mi SW of Guthrie to 1.63 mi N of Guthrie
Rating
EF2
Path length
2.61 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.737, -92.116

The tornado touched down south of County Road 362 at 1:31 PM and quickly strengthened, blowing in the garage and removing a significant section of roof from a home along County Road 362. This was the worst observed damage and was rated as 120 mph (EF-2). The tornado then moved north-northeast, crossing State Road Y and removing siding from a church along Blessing Lane. The tornado dissipated along County Road 347 at 1:36 PM. Additional damage along the path mainly consisted of tree damage. The tornado was rated EF-2 with a path length of 2.61 miles and a maximum path width of 100 yards.

Thunderstorm Wind, Moniteau

When
April 20, 3:45 PM CST
Where
Moniteau County, 0.54 mi E of Clarksburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.670, -92.660

Thunderstorm winds downed multiple 6 to 8 inch tree limbs in Clarksburg.

Thunderstorm Wind, Moniteau

When
April 20, 3:50 PM CST
Where
Moniteau County, 0.69 mi N of California
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.640, -92.570

A mesonet station measured a 61 mph wind gust near California.

Thunderstorm Wind, Boone

When
April 20, 4:09 PM CST
Where
Boone County, 1.48 mi SSW of Cou Cotton Mem Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -92.310

Multiple tree trunks were snapped on and around Sundeck Drive in Columbia.

Thunderstorm Wind, Boone

When
April 20, 4:16 PM CST
Where
Boone County, 0.69 mi S of (Cou)columbia Rgnl A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.810, -92.220

The KCOU ASOS measured a 58 mph thunderstorm wind gust.

Thunderstorm Wind, Callaway

When
April 20, 4:17 PM CST
Where
Callaway County, 0.88 mi SE of (Jef)jffrsn City Mem
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.590, -92.160

The KJEF ASOS measured a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Boone

When
April 20, 4:18 PM CST
Where
Boone County, 2.14 mi NNW of Columbia
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.980, -92.340

Thunderstorm winds caused tree damage of varying degrees from downed limbs to uprooted trees.

Thunderstorm Wind, Boone

When
April 20, 4:18 PM CST
Where
Boone County, 1.48 mi NNW of Columbia
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.970, -92.340

Thunderstorm winds caused roof damage to the Parkade Baptist Church in Columbia.

Tornado, Boone

When
April 20, 4:18 PM CST to 4:22 PM CST
Where
Boone County, 1.68 mi SW of Cou Cotton Mem Arpt to 1.39 mi ENE of Cou Cotton Mem Arpt
Rating
EF1
Path length
3.31 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.986, -92.325

The tornado touched down at 5:18 PM about one mile north of Columbia along Rangeline Road. The tornado moved east, producing tree damage before passing just north of Albert-Oakland Park. Beyond Albert-Oakland Park the tornado took a northeast turn and crossed Highway 63. The tornado continued producing tree damage as it moved northeast toward Paris Road. The tornado was rated EF-1 with a path length of 3.31 miles and a maximum path width of 100 yards.

Thunderstorm Wind, Boone

When
April 20, 4:20 PM CST
Where
Boone County, 1.61 mi W of Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.950, -92.360

A member of the public reported wind gusts estimated to be 65 mph.

Thunderstorm Wind, Boone

When
April 20, 4:26 PM CST
Where
Boone County, 2.14 mi SSE of Harg
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -92.220

The Columbia-Bradford Missouri Agricultural site measured a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Callaway

When
April 20, 4:31 PM CST
Where
Callaway County, 2.12 mi NE of Eastville
Measured
80 kt (92 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.970, -92.000

The NWS surveyed straight-line wind damage at a farm north-northwest of Kingdom City. Photos of the damage were provided by county law enforcement and showed extensive damage to multiple farm outbuildings. Large, healthy tree branches were also snapped on the property.

Tornado, Boone

When
April 20, 4:33 PM CST to 4:35 PM CST
Where
Boone County, 1.44 mi SSW of Stephens to 0.91 mi NE of Stephens
Rating
EF1
Path length
2.31 mi
Path width
100 yd
Property damage
$22,000
Reported by
NWS Storm Survey
Coordinates
39.010, -92.256

A brief tornado developed just east of Hinkson Creek at 5:33 PM where it caused significant damage to the Columbia Recycling Facility. The building was completely destroyed and the machinery inside significantly damaged. The tornado continued moving northeast, causing more tree damage before dissipating just north of E Highway HH along N Deer Valley Lane at 5:35 PM.

Tornado, Audrain

When
April 20, 4:56 PM CST to 4:57 PM CST
Where
Audrain County, 2.92 mi WNW of Worchester to 3.02 mi WNW of Worchester
Rating
EF1
Path length
0.32 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
39.290, -91.818

A brief tornado tracked south to north just west of Highway MM in north-central Audrain County, destroying a couple of outbuildings and rolling two smaller grain bins. Debris was generally thrown northward and strewn widely, likely due to a downburst immediately following the tornado. The tornado was rated EF-1 with a path length of 0.32 miles and a maximum path width of 50 yards.

Thunderstorm Wind, Montgomery

When
April 20, 4:57 PM CST
Where
Montgomery County, 0.54 mi E of Wellsville
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.080, -91.570

Thunderstorm winds snapped a 2 foot diameter tree at its base.

Thunderstorm Wind, Audrain

When
April 20, 5:06 PM CST
Where
Audrain County, 1.48 mi SSW of Vandalia
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.300, -91.510

The Vandalia Agricultural Site measured a thunderstorm wind gust of 63 mph.

Thunderstorm Wind, Pike

When
April 20, 5:15 PM CST
Where
Pike County, 2.25 mi WNW of Curryville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.360, -91.390

Thunderstorm winds caused damage to sheds on a property. They also caused damage to a support column and the wall of a home.

Tornado, Pike

When
April 20, 5:19 PM CST to 5:20 PM CST
Where
Pike County, 2.47 mi ENE of Spencerburg to 2.69 mi ENE of Spencerburg
Rating
EF0
Path length
0.34 mi
Path width
25 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.436, -91.359

A brief tornado tracked northeast near Highway E, 2 miles northeast of the community of Spencerburg where it caused significant damage to an outbuilding and a few trees. The tornado was rated EF-0 with a path length of 0.34 miles and a maximum path width of 25 yards.

Thunderstorm Wind, Marion

When
April 20, 5:35 PM CST to 5:38 PM CST
Where
Marion County, 0.53 mi E of Withers Mill to 1.38 mi S of Hannibal Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.720, -91.470

Two sources reported estimated 70 mph thunderstorm wind gusts west of Hannibal. Multiple instances of damage around Hannibal due to thunderstorm winds were reported, including the destruction of a trailer near Hannibal Regional Hospital.

Thunderstorm Wind, Crawford

When
April 20, 5:43 PM CST
Where
Crawford County, 1.09 mi W of Bourbon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.150, -91.250

Thunderstorm winds downed a large tree across a road in town.

Thunderstorm Wind, Jefferson

When
April 20, 6:36 PM CST
Where
Jefferson County, 0.88 mi SE of De Soto
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.140, -90.560

Thunderstorm winds downed power lines in De Soto.

Thunderstorm Wind, St. Francois

When
April 20, 6:40 PM CST
Where
St. Francois County, 1.09 mi W of Leadington to Cantwell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.830, -90.540

Thunderstorm winds downed power lines at Camilla Street and Polk Avenue near Park Hills. They also downed power lines in Desloge.

Thunderstorm Wind, St. Francois

When
April 20, 6:50 PM CST
Where
St. Francois County, 1.29 mi WNW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.790, -90.440

A trained spotter reported estimated 60 mph thunderstorm wind gusts.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyThe tornado archive for Missouri, 2025Warnings in Missouri, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242834, 1242532, 1242533, 1242537, 1242538, 1242539, 1242540, 1242544, 1242838, 1242545, 1242547, 1242553, 1245952, 1242843, 1242590, 1242592, 1242593, 1242845, 1242597, 1242602, 1242605, 1242606, 1242608.